My mom went into the hospital for nausea, diarrhea, and she had severely enflamed lungs. She was diagnosed with Legionnaire’s disease. She almost died and was on a ventilator for 11 days. She was extubated last night and was doing better, but now the nausea and diarrhea are back. She had a severe rash during her treatment. The doctors have discontinued her broad spectrum antibiotic. She still can’t get the nausea under control. Any thoughts?
There are some possibilities that should be considered. Antibiotics and other medications commonly cause diarrhea and nausea. If the Legionnaires’ disease is under control (e.g. fever has resolved); perhaps the antibiotics can be discontinued. 7 – 10 days of antibiotics is usually sufficient. Also, Clostridium difficile colitis (called “c diff”) could have occurred following Legionnaires’ disease and your doctors can test for this possibility using a test for stool. There could possibly be a gastrointestinal complication which can be investigated by CT scan. Good luck and congratulations to your doctors for making a difficult diagnosis.
Follow Up Question:
Thank you for such a quick response. The CT scan showed a hematoma outside the stomach. It has been contained and now we are hoping the body will absorb 100% oxygen at this point. Her levels are currently high 90’s. She is in severe pain, but stable.
Follow Up Answer:
Rifampin is an antibiotic that is occasionally given to patients with severe Legionella pneumonia. If this antibiotic was used (and it probably was not), it should be discontinued immediately – it interacts with anticoagulant drugs (blood thinners).